Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 179, NWS Nashville, TN

May 21, 2011Macon County, Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2011, 4:45 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 4:45 PM CDT (21:45 UTC)
Expired
May 21, 2011, 5:15 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 23 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:45 PM CDTTSTM WND DMGE Gallatin, TNSHERIFFS OFFICE REPORTED TREES DOWN ALONG CAIRO RD.
May 21, 5:05 PM CDTTSTM WND DMG8 W Lafayette, TNSHERIFFS OFFICE REPORTED TREES DOWN OVER THE WESTERN PART OF MACON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS54 KOHX 212145
SVROHX
TNC111-165-169-212215-
/O.NEW.KOHX.SV.W.0179.110521T2145Z-110521T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  WESTERN MACON COUNTY IN MIDDLE TENNESSEE...
  SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 443 PM CDT TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THE STORM WAS NEAR GALLATIN...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALLATIN...
  WESTMORELAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE. 
TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3665 8618 3648 8603 3632 8642 3633 8644
      3631 8649 3629 8651 3629 8653 3632 8654
      3630 8656 3635 8665 3665 8635
TIME...MOT...LOC 2145Z 232DEG 33KT 3634 8648

$$

FORECASTER: ROSE
2 follow-up statements
238 
WWUS54 KOHX 212204
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT SAT MAY 21 2011

TNC111-165-169-212215-
/O.CON.KOHX.SV.W.0179.000000T0000Z-110521T2215Z/
TROUSDALE TN-MACON TN-SUMNER TN-
504 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
SUMNER...WESTERN MACON AND NORTHWESTERN TROUSDALE COUNTIES UNTIL 515
PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF GALLATIN...
MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTMORELAND AROUND 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS AN 
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3651 8606 3637 8628 3635 8635 3635 8637
      3647 8649 3665 8622 3665 8619
TIME...MOT...LOC 2203Z 232DEG 33KT 3646 8634

$$

ROSE
766 
WWUS54 KOHX 212215
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT SAT MAY 21 2011

TNC111-165-169-212225-
/O.EXP.KOHX.SV.W.0179.000000T0000Z-110521T2215Z/
TROUSDALE TN-MACON TN-SUMNER TN-
515 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SUMNER...WESTERN MACON
AND NORTHWESTERN TROUSDALE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3651 8606 3637 8628 3635 8635 3635 8637
      3647 8649 3665 8622 3665 8619
TIME...MOT...LOC 2204Z 232DEG 33KT 3646 8633

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 21, 3:05 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CDT SAT MAY 21 2011

.DISCUSSION...
DESPITE SCT TO BKN MID/HIGH CLOUDS...TEMPS AND DEW POINTS ARE UP
SEVERAL DEGREES ACROSS THE REGION COMPARED TO YESTERDAY AS HIGH
PRESSURE RIDGE HAS MOVED EAST AND AWAY FROM MIDDLE TN. ISOLD
STORMS BEGAN TO DEVELOP OVER WESTERN COUNTIES AT 19Z POSSIBLY IN
VAREA OF BETTER LOW LEVEL CONVERGENCE IN VCNTY OF OUTFLOW BOUNDARY
FROM EARLIER MORNING RAINS OVER WEST TN. ALTHOUGH COVERAGE SHOULD
NOT BE TOO EXTENSIVE... A FEW OF THE STORMS MAY BE STRONG LATER
THIS AFTERNOON DUE TO MODERATE INSTABILITY. STORMS SHOULD END THIS
EVENING WITH LOSS OF DAYTIME HEATING.

NOW THAT THE H5 RIDGE HAS MOVED EAST... SW FLOW ALOFT SHOULD
CONTINUE FOR NEXT FEW DAYS. EXPECT SLIGHT CHANCE TO CHANCE POPS
FOR THUNDERSTORMS EACH DAY DUE TO A WARMER AND MORE MOIST AIRMASS
COUPLED WITH POTENTIAL FOR WEAK SHORT WAVES IN THE SW FLOW ALOFT.
ALTHOUGH MOST PRECIP SHOULD BE DIURNAL...THERE IS A CHANCE FOR
FIRST PIECE OF ENERGY TO HELP GENERATE A SMALL MCS THAT MAY MOVE
INTO WESTERN COUNTIES AS EARLY AS DAYBREAK SUNDAY. OTHER STORMS
THAT DEVELOP SUNDAY AFTERNOON MAY BE STRONG TO SEVERE AND SPC
DOES HAVE ALL OF MIDDLE TN IN SLIGHT RISK AREA FOR DAY2. MAIN
THREAT WILL BE DAMAGING WINDS AS AIRMASS WILL BE QUITE UNSTABLE
WITH FAIRLY LIGHT SHEAR.

BEST CHANCE FOR ORGANIZED AREA OF SHOWERS AND STORMS WILL BE
WEDNESDAY NIGHT THROUGH THURSDAY. MODELS SHOW AN ORGANIZED TROUGH
MOVING FROM MISSOURI INTO THE OHIO VALLEY DURING THAT PERIOD. THE
CLOSED SFC LOW SHOULD MOVE SLOWLY THROUGH MIDDLE TN LATE THURSDAY
WITH ITS ASSOCIATED WEAK COLD FRONT PASSING THAT NIGHT INTO
FRIDAY.

CONFIDENCE IS VERY LOW FOR THE END OF THIS FORECAST PERIOD AND
BEYOND...E.G. NEXT WEEKEND...AS UPPER AIR PATTERN FROM THE LATEST
GFS IS DRASTICALLY DIFFERENT FROM OTHER MODELS. LAST NIGHT/S 06Z
GFS AS WELL AS TODAY/S 12Z ECMWF BOTH SHOW A LARGE TROUGH
DEVELOPING OVER THE EASTERN HALF OF THE U.S. BUT THE 12Z GFS
SUDDENLY SHOWS A VERY STRONG H5 RIDGE DURING THE SAME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  88  67  86 /  20  30  30  20
CLARKSVILLE    63  86  67  84 /  30  40  30  20
CROSSVILLE     60  83  64  82 /  20  30  40  40
COLUMBIA       64  88  67  88 /  20  30  30  20
LAWRENCEBURG   63  88  66  88 /  30  30  30  20
WAVERLY        64  87  67  85 /  30  30  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 5:17 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT SAT MAY 21 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
WEST OF I-65. SOME STORMS MAY BECOME STRONG...PRODUCING GUSTY
WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY. SEVERE
STORMS ARE MOST LIKELY IN THE AFTERNOON AND EVENING...WITH DAMAGING
WIND THE GREATEST THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, May 21, 4:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     4 NW MOUNT JULIET       36.25N 86.57W
05/21/2011                   WILSON             TN   NWS EMPLOYEE

            TREE DOWN AT THE NATIONAL WEATHER SERVICE OFFICE

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson22 min
May 21, 4:53 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson27 min
May 21, 5:36 PM CDTSevere Thunderstorm WarningOHXClay, Macon24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.